The Causes and Treatment of Confusion

A man who is confused

francesco / Getty Images

Confusion is the inability to think clearly. In this altered mental state, a person may feel disoriented, think more slowly than usual, and have difficulty paying attention, remembering, and making decisions.

Confusion is more common in older adults and is associated with dementia and delirium. It may come on quickly or slowly and may last a short while before resolving or may continue for a longer period. Some people may act strange or aggressive when confused.

Sudden onset of confusion is often a sign of a medical emergency. It can mean that something is potentially wrong with the brain and may be life-threatening. In the case of sudden confusion, call 911.

How to Tell If Someone Is Confused

Paramedics usually use a very basic test to determine if a person is confused. They're looking for the brain to be able to recognize person, place, and time. An additional question of event is often added as well.

  • Person: What's your name?
  • Place: Where are we right now?
  • Time: What time (or day or month) is it right now?
  • Event: What happened?

Depending on how a patient answers these questions, you can determine how confused he or she is. In the best-case scenario, the patient will be oriented and able to answer all questions appropriately.

If the patient is not oriented—confused, in other words—paramedics want to know just how disoriented the patient is. They do that based on which questions the patient can answer correctly.

If the patient is able to tell you where he is and what his name is, that's oriented to person and place only. Sometimes a healthcare professional might say the patient is oriented x2 (times two), but then you can't be sure which questions the patient can answer and which ones he can't. Knowing the specifics may make a difference in the patient's care.

Medical Causes

There are several medical causes of confusion. A mnemonic that is used to help remember common causes of confusion is AEIOU-TIPS:

  • A: Alcohol
  • E: Epilepsy
  • I: Insulin (diabetic emergency)
  • O: Overdose or oxygen deficiency
  • U: Uremia (toxins due to kidney failure)
  • T: Trauma (shock or head injury)
  • I: Infection
  • P: Psychosis or poisoning
  • S: Stroke

What to Do

If someone around you is experiencing sudden confusion, it is important to stay calm, assess the situation, and call for help if necessary.

For safety, a confused person should not be left alone. Having someone nearby can help them stay calm and protect them from injury. Try to keep the surroundings calm, quiet, and peaceful. Be reassuring and use simple words and short sentences.

In people with diabetes, sudden confusion may be due to low blood sugar, which requires consuming fast-acting sugar, such as juice, soda, or candy. Have them eat or drink something sweet. If the confusion continues for more than 10 minutes or they lose consciousness, call 911.

When To Call 911

If a person becomes suddenly confused and has any of the following symptoms, call 911:

  • Cold or clammy skin
  • Dizziness or feeling faint
  • Fast pulse
  • Fever
  • Headache
  • Slow or rapid breathing
  • Uncontrolled shivering

In addition, if the confusion comes on as a result of a head injury or the person becomes unconscious or passes out, seek immediate medical help.

Treatment

The treatment for confusion depends on its cause, so the doctor may perform several tests, such as:

  • Mental status tests
  • Blood tests
  • CT scan of the head
  • Electroencephalogram (EEG)
  • Neuropsychological tests
  • Urine tests

Once the cause is determined, then treatment can begin. For example, if confusion is caused by an infection, treating the infection should resolve it.

Was this page helpful?

Article Sources

Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial policy to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  • National Library of Medicine: MedlinePlus. Confusion. medlineplus.gov/ency/article/003205.htm